Thursday, November 12, 2009

A Day in the Life of a [Youth Services] Library Associate (inspired by Abby (the) Librarian)

I thought it would be interesting (even if it was just for myself) to keep track of what I did on a day after we were closed (Veterans Day). Thanks to Abby (the) Librarian for the idea.

8:00 a.m. - Start work. Even though we were closed on Veterans Day, a Circulation staff member came in to discharge books that were being returned so the book drop was not overflowing on Thursday. They left us a nice full cart of books, so I started the day "breaking down" the Circulation cart (we have different carts for Juv Fic, Non-Fic, Picture Books, etc.) with one of my co-workers.

8:30 a.m. - The cart is finally empty, so we move on to pulling the items that are on our holds list (books that people have requested from other branches).

8:45 a.m. - I take the holds up to the Circulation desk (I should have thanked them for the "present" (our cart)), pick up a hold of my own, and exchange our empty cart for a freshly loaded cart of books that have been returned since yesterday. I break down this cart too.

9:15 a.m. - A Community Relations employee visits us and asks if we have Candyland (she won't tell me what it's for except a surprise), so I have to walk across the library to our meeting room where we have our "games closet", and then back across the library and downstairs to deliver the game to her.

9:30 a.m. - I sit at the desk. Things I do while I sit at the desk throughout the day include (but are not limited to): First and foremost, help patrons (questions, phone calls, library card applications, register for programs, etc.); also, watch a school group's tour of the library that comes through our section, watch kids try to stack cups (today is WSSA Stack Up! Day), read my Social Statistics book...

10:00 a.m. - I am reminded that our publicity information for January is due in a few days, so I work on the "advertisements" for my programs.

10:45 a.m. - 15-minute break. I play Neopets, because I'm a nerd.

11:00 a.m. - I venture over to our board book bins (say that 5 times fast). I noticed that there were random books left in them, so I straighten them and also go through and find ones we need to get rid of (ones that are colored in or have food or other baby-stuffs on them).

11:15 a.m. - The school group's tour (mentioned above) has left, and left us nice big piles of non-fiction to put away, so I shelve my section. Afterwards I decide to read my hold (also mentioned above), Cloudy with a Chance of Meatballs by Judi Barrett. I decide I like the movie better; the book is too sad for me.

11:45 a.m. - I am told I need to try cup stacking so I can get my "I Stacked It Up! Guiness World Records 2009 Day" sticker, so I go through the "cycle"-thing a couple times.

12:00 p.m. - Desk. (See above)

1:00 p.m. - 1-hour lunch. I refuse to eat in the break room where everyone else is eating because it smells like good food. I am making myself go two weeks eating only fruits and vegetables (and salad dressing and cheese), so I go into the Youth Services back room and eat an apple and take my Statistics quiz online [, and pout about not getting "real" food].

2:00 p.m. - We have a small cart of books that need to be taken to Circulation to discard. After they are discarded [out of the system], I have to separate them by quality, and stamp them with a "Discarded; Outdated, Redundant Material" stamp so that the book does not accidentally wind up returned to the library. Books that are excellent quality get sent somewhere they are sold online to raise money for the library, books that are decent quality get sent to our county thrift store whose procedes go to the county, and books that have pages falling out, are colored in, etc. have to be recycled.

3:00 p.m. - Desk.

3:30 p.m. - I wander to the break room, where I am again tempted (this time by ice cream cake), and say goodbye to our Librarian I in Youth Services. She is moving to the library I started in to work in the Reference department. I tell her she will like the people there. :)

3:45 p.m. - 15-minute break.

4:00 p.m. - Desk.

4:30 p.m. - I re-do part of my publicity. My boss luckily [accidentally] pointed out that I had forgotten to mention that our Teen Advisory Board in January has elected to have a "re-gift-a-holiday-gift-you-didn't-want" white elephant gift exchange.

4:45 p.m. - Re-doing the publicity reminds me that I have to add our T.A.B. members e-mail to my work [e-mail] address book so that I can e-mail them reminders about T.A.B. meetings and other teen programs.

5:00 p.m. - I was able to enter all the e-mail addresses, but I ran out of time to send them the actual e-mail. I will do it tomorrow. :) Time to go home.

2 comments:

  1. So interesting! I love getting a glimpse into other people's daily routines. I find it so fascinating that even people in the same profession (i.e. librarians) can have such different work days. That's one of the things I like most about being a librarian - no two days are alike!

    Thanks for sharing your day!

    ReplyDelete
  2. And thank YOU! We have had at least 2 preschools contact us from the letters I sent out - also inspired by you! :D

    ReplyDelete

Copyright http://www.ysprincess.blogspot.com/ 2009-2012.



Disclaimer: The views expressed in the blog are the sole views of the writer (me), and do not reflect the views and/or policies of PBCLS or any other organization.